Tornadoes · United States · Iowa · 2021
EF1 tornado, Pella Muni Arpt to Pella, Iowa, June 20, 2021
From Pella Muni Arpt to Pella, this EF1 tornado ran 1.5 miles across Marion County on June 20, 2021, touching down at 6:40 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 20, 2021
- Touchdown
- 6:40 PM CDT (23:40 UTC)
- Lifted
- 6:44 PM CDT (23:44 UTC)
- On the ground
- 4 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Marion County
- Touchdown point
- 41.428, -92.974
- Lift-off point
- 41.424, -92.946
- Record number
- 2106201740-01
The damage survey
14 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed ahead of an advancing cold front. Storms produced some large hail up to two inches in diameter. A tornado occurred just west of Pella producing EF1 damage.
Tornado touched down near Pella just to the northeast of the 195th Avenue and Highway 163 intersection. The tornado tracked east-southeast for nearly 1.5 miles, dissipating just east of 210th avenue. Tree damage and some structural damage to outbuildings was found, along with some shingle and siding damage to residences in the path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS DMX issued a tornado warning for this county at 23:37 UTC, 3 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a severe thunderstorm watch, issued at 21:02 UTC and running to 01:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:02 UTC | 01:54 UTC | Severe Thunderstorm Watch | DMX |
| 22:55 UTC | 23:45 UTC | Severe Thunderstorm Warning | DMX |
| 23:37 UTC | 00:00 UTC | Tornado Warning | DMX |
| 23:59 UTC | 00:08 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 20, 4:39 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 20, 4:39 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Des Moines IA 439 PM CDT Sun Jun 20 2021 .DISCUSSION.../Tonight through Sunday/ Issued at 435 PM CDT Sun Jun 20 2021 21Z SEVERE THREAT UPDATE FOR TONIGHT: Low pressure has moved into southeast Minnesota with the cold front just entering far northwest Iowa and an upper-level jet streak entering southern Minnesota and NW Iowa. The low is expected to continue to track eastward across southern Minnesota through the afternoon hours bringing the cold front with it passing northwest to southeast through Iowa this afternoon into evening. CAMs still hint that storms will initiate along and ahead of this approaching cold front. Plenty of 0-3km CAPE, 2000-3000 J/kg of MLCAPE, and 50 knots of wind shear along with steepening lapse rates are expected in the warm sector. Our main window for convection looks to be 3-9pm starting in northern Iowa, where convection has initiated. However, storms have been slow to take off likely to inhibition concerns. The main concerns with the storms this afternoon and evening continue to be large hail and damaging wind gusts, but a tornado or two cannot be ruled out in our far eastern counties, though the main tornado risk is likely further east where soundings show winds are better backed with height. The overall severe threat appears to be along and north of a Pocahontas to Tama county line, with a secondary area of concern over south central to southeast Iowa, where storms will likely be more isolated, but still have the potential to be strong to severe. These two areas are reflected in Severe Thunderstorm Watches #293 and #294 with storms expected to intensify along the front moving across the state with large hail and damaging wind as the main threats. Forecast Highlights Monday through Sunday: -- Cooler temperatures with lower humidity Monday and Tuesday. -- Return to normal to above normal temperatures mid-week. -- Next rain chances Tuesday with better storm chances later Thursday into Friday. THIS WEEK: After the cold front passes through the state tonight, cooler temperatures and drier air are expected to start the work week beneath a longwave trough. High temperatures on Monday will be in the upper 60s to low 70s and in the 70s to low 80s on Tuesday. Dew points will be back in the 40s, making for some very nice days to start the week! Shower and storm chances return later Tuesday but any severe risk is tied to moisture return which may be limited with northwest flow aloft, though with low-level theta-e advection moving into the state and some modest instability a few stronger storms could occur, provided moisture return takes place, but widespread thunderstorms or severe weather seems unlikely at this time. As the longwave trough pushes east on Wednesday, ridging returns as do warmer temperatures. A trough and associated front on Thursday brings higher chances for storms, later Thursday into Friday, with dry and slightly cooler temperatures to start the next weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1242 PM CDT Sun Jun 20 2021 Clearing after the showers and thunderstorms this morning has occurred from much of western to central Iowa, though some MVFR CIGs are streaming in ahead of the approaching front in NW Iowa, thus added tempo group of lower CIGs at KFOD. Additional showers and storms are expected to develop by 20-21Z, some of which could be severe, but will exit our CWA by about 2Z. Behind the cold front, gusty northwest winds are expected overnight into Monday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KCM/Small AVIATION...KCM/Small
Hazardous weather outlook, Jun 20, 2:43 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 243 PM CDT Sun Jun 20 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 243 PM CDT Sun Jun 20 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible this afternoon and this evening. Some of the storms may be severe, with large hail and damaging winds the primary threat. A tornado or two cannot be ruled out especially across portions of north central and northeast Iowa. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances continue through the upcoming week. The threat for severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and this evening. Zogg
In the hours before
Special weather statement, Jun 20, 3:38 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
338 PM CDT Sun Jun 20 2021
IAZ047-059-060-202115-
Boone IA-Polk IA-Dallas IA-
338 PM CDT Sun Jun 20 2021
...Thunderstorm With Small Hail Developing over Northern Dallas
County...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving east at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Perry, Madrid, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Dawson, Bouton, Perry Municipal Airport and Big Creek State Park.
LAT...LON 4186 9417 4189 9416 4188 9373 4173 9378
4180 9423 4186 9423
TIME...MOT...LOC 2036Z 271DEG 30KT 4183 9408
REVLocal storm report, Jun 20, 4:43 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 NNE AFTON 41.09N 94.15W
06/20/2021 E2.00 INCH UNION IA TRAINED SPOTTER
&&
AKLocal storm report, Jun 20, 5:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 4 ESE OAKLAND ACRES 41.69N 92.76W
06/20/2021 E1.25 INCH POWESHIEK IA PUBLIC
&&
AKLocal storm report, Jun 20, 6:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 NNE LEON 40.76N 93.75W
06/20/2021 DECATUR IA FIRE DEPT/RESCUE
GRAIN BIN REPORTED LAYING THE MIDDLE OF US
HWY 69. REPORTED BY OSCEOLA FIRE DEPT. TIME
ESTIMATED FROM RADAR.
&&
JAZThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.7 hours before the tornado, 206 km from the path. June 20, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93027 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Davenport, (KDVN), 00:00Z
0.3 hours after it, 206 km from the path. June 21, 2021.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 1851 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.8
- 0-3 km lapse rate
- 6.3 K/km
The radar
The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the touchdown began at 23:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:41 UTC | HAIL 1.25 | 4 Ese Oakland Acres | Poweshiek, IA | |
| 23:43 UTC | TORNADO | 2 Nnw Pella | Marion, IA | PICTURE ON SOCIAL MEDIA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 20, 2021
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 20 | 3:07 PM EDT | EF0 | Chowan, NC | 3.0 | 75 | $25,000 | ||
| June 20 | 8:06 PM CDT | EF1 | Dubuque, IA | 3.4 | 30 | |||
| June 20 | 9:23 PM EDT | EF1 | Lenawee, MI | 2.7 | 125 | $250,000 | ||
| June 20 | 10:54 PM CDT | EF0 | DuPage, IL | 0.4 | 75 | |||
| June 20 | 11:02 PM CDT | EF3 | Naperville–Woodridge tornado, IL | 17.6 | 600 | 11 | ||
| June 20 | 11:08 PM CDT | EF0 | Will, IL | 4.8 | 200 | |||
| June 20 | 12:11 AM CDT | EF0 | Porter, IN | 3.3 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.